Hail, Washington
- When
- July 7, 2:29 PM MST to 2:37 PM MST
- Where
- Washington County, 1.48 mi NNW of Woodrow
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.000, -103.590
75 inch) sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A few severe thunderstorms track southeast across the northeast Colorado plains dropping hail up to golf ball (1.75 inch) sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 1:35 PM MST, 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 235 PM MDT Sun Jul 7 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected today across much of the plains, particularly east and southeast of Denver. - Drier starting Monday with a prolonged warming trend kicking off. - Starting Thursday through next weekend, prolong well above normal temperatures are likely. && .SHORT TERM /Through Monday/... Issued at 233 PM MDT Sun Jul 7 2024 Satellite imagery exemplifying today's setup, with shallow strati-cu streaming westward and slowly but steadily advecting in better low-level moisture under an upslope flow regime. Meanwhile, thunderstorms have developed across northern Larimer and Weld Counties and is gradually pushing southeastward, with some secondary focal points for initiation beginning to show up across the foothills and north of Pikes Peak. Not much has changed with respect to the forecast over the past few hours. As convection continues marching into the plains, it will begin to encounter a more favorable environment for strengthening with moderate MLCAPE of 500-1,000 J/Kg and, more notably, impressive deep-layer shear which could exceed 50 kts per SPC's latest mesoanalysis forecasts, roughly coinciding with the Slight Risk area. Still anticipate comparatively lesser coverage for locations roughly along and west of I-25, where instability will be a little more marginal and dewpoints may struggle to crack 50 degrees. The greater threat for severe weather will be concentrated along an axis from Morgan County southward into Elbert and Lincoln Counties. Since early this morning, guidance has come into quite good agreement when it comes to the progression of today's convection. As far as timing is concerned, expect the main window for severe weather threats and large hail to be through mid evening, although it's possible we could see some convection linger across the southernmost portion of our forecast area through late evening. Looking ahead into Monday, the trough will have moved due east of Colorado with subsident northwest flow filling in aloft. We'll be quite a bit more stable and any afternoon showers or storms should be isolated, generally confined to our southern mountains and Park County where we'll see light southerly winds near the surface and thus enhanced orographics. Otherwise, expect a much drier day, kicking off a prolonged warming trend. There's high confidence in Monday being the coolest day of this upcoming week. Highs will be near normal, mostly in the low to mid 80's in the plains, and 70's for most mountain communities. && .LONG TERM /Monday night through Sunday/... Issued at 233 PM MDT Sun Jul 7 2024 Not many changes to the overall long term forecast period. As the shortwave trough exits, lingering mid level moisture could lead to weak diurnal convection for areas above eight thousand feet each afternoon Tuesday and Wednesday. Storms will likely remain sub- severe due to a lack of shear and instability. This should also keep the flood threat low for the burn areas. Starting Thursday, an upper level ridge finally arrives over Colorado. Cross sections indicate dry air throughout the 500-700mb layer. With the lack of moisture, only isolated chances (10-20%) of thunderstorms exists for Park, Summit, and Clear Creek counties. With strong ensemble agreement, widespread upper 90s to low 100s are likely starting Thursday through next weekend. NBM handles max temperatures well across the region. This heat may lead to tied/break max temperature records especially east of I-25. && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1127 AM MDT Sun Jul 7 2024 Stratus has largely dissipated across Denver area terminals with the bulk of lower CIGS mostly limited to areas southeast of the metro region. VFR conditions are expected to prevail for all terminals from here on out. Confidence is increasing in the development of thunderstorms mid afternoon, with greatest coverage and intensity from KDEN eastward. A few of the stronger storms could produce brief vis reductions to 3-6SM under the heavier cores, but this would be isolated and the chance of this occurring at KDEN is quite low (~15%). Bases are expected to range between 060 and 070, bud hedging closer to the higher end of the range for this afternoon. ENE winds over the next few hours should gradually become more NNE near mid afternoon, with speeds generally 12-16 kts. However, occasional gusts of 25-35 kts will be possible late afternoon in the vicinity of any TS. Expect activity to diminish after 01Z Mon with a quick reduction in wind speeds through the evening. Drainage flow will generally prevail overnight, but should be fairly light. No convection is anticipated on Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Rodriguez LONG TERM...AD AVIATION...Rodriguez
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Sun Jul 7 2024 COZ030>051-081645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Sun Jul 7 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Early morning thunderstorms are possible for the northeastern corner of Colorado. There will be scattered storms this afternoon, initiating over the higher terrain and then drifting southeastward into the I-25 corridor and plains. There is increasing potential for thunderstorms to become strong to severe late this afternoon and evening, particularly for areas east and southeast of Denver (rural Adams/Arapahoe Counties, Elbert and Lincoln Counties). Large hail 1-2 inches in diameter will be the biggest threat with any stronger severe thunderstorms. Additionally, we will see a limited threat for flash flooding on the Cameron Peak burn scar this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday For the early part of the coming week, it will be warmer with scattered thunderstorms over the Front Range mountains and foothills. The threat of severe storms is low. Later in the week it will be hot with limited afternoon thunderstorm coverage mainly west of the Divide. Near record temperatures in the mid 90s to around 100 are possible from Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
202 PM MDT Sun Jul 7 2024
COZ042>044-072045-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
202 PM MDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES THROUGH 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Barnesville, or 20 miles east of Greeley, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orchard, Weldona, Jackson Reservoir, Riverside Reservoir, Briggsdale,
Goodrich, Barnesville, and Roggen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4053 10457 4067 10434 4038 10379 4012 10435
TIME...MOT...LOC 2002Z 322DEG 25KT 4053 10438
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SCHLATTERSpecial Weather Statement
National Weather Service Denver CO
253 PM MDT Sun Jul 7 2024
COZ035-038-039-072145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
253 PM MDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARIMER AND NORTH
CENTRAL BOULDER COUNTIES THROUGH 345 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Estes Park, or 24 miles southwest of Fort Collins, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Estes Park, Lyons, Carter Lake, and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4034 10509 4012 10527 4029 10550 4030 10547
4030 10546 4032 10546 4033 10547 4033 10548
4031 10548 4030 10549 4032 10550 4031 10553
4042 10547
TIME...MOT...LOC 2053Z 304DEG 18KT 4036 10547
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCHLATTERSpecial Weather Statement
National Weather Service Denver CO
311 PM MDT Sun Jul 7 2024
COZ044-045-049-072200-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
311 PM MDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...WEST
CENTRAL WASHINGTON AND EASTERN ADAMS COUNTIES THROUGH 400 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Adena School, or 10 miles south of Fort Morgan, moving southeast at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gary, Hoyt, Shamrock, Adena, Twelve-Mile Corner, Adena School, and
Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.
&&
LAT...LON 4002 10413 4019 10362 3997 10323 3974 10383
TIME...MOT...LOC 2111Z 318DEG 31KT 4010 10382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SCHLATTERThe Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
6 hail. Local standard time, as filed.
The report was from mping.
The report was from mping.
The report was from mping.
The hail accumulated 1 to 2 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180105, 1180106, 1180107, 1180108, 1180109, 1180111.